A 28-year-old with history of severe postpartum hemorrhage 1 month ago is sent to the ED from primary care clinic for hypotension and worsening weakness and fatigue over the last few days. On review of systems, she notes that she has been having trouble with her memory, cold intolerance, low appetite, and has been unable to breastfeed since her previous discharge from the hospital. Vitals are:
Basic metabolic panel shows:
Complete blood count demonstrates:
Thyroid-stimulating hormone (TSH) is 0.1 mIU/L (normal 0.5-4 mIU/L). Injection of 500 µg of thyrotropin-releasing hormone elicits no increase in serum TSH or prolactin.
Which of the following hormones is most likely to have normal levels?
Correct Answer: A
This patient has symptoms of new adrenal insufficiency and hypothyroidism that is unresponsive to an injection of thyrotropinreleasing hormone. This is indicative of destruction of pituitary tissue responsible for adrenocorticotropic hormone and TSH production. Her history of severe postpartum hemorrhage, along with agalactorrhea, strongly suggests Sheehan syndrome as the etiology of her symptoms.
Sheehan syndrome is hypopituitarism caused by ischemic damage from excessive hemorrhage. The pituitary is enlarged and more metabolically active during pregnancy and, thus, more prone to hypoxemia and infarction from hypovolemic shock. The blood vessels are also more susceptible to vasospasm due to elevated estrogen levels.
Damage to the pituitary can be variable; some or all hormones produced by the pituitary may be affected, as well as those downstream. These include ACTH, TSH, luteinizing hormone, follicle-stimulating hormone, prolactin, growth hormone, and melanocyte-stimulating hormone. Of note, ACTH stimulates adrenal glands to produce cortisol and other hormones, but aldosterone production is regulated by angiotensin II and serum potassium levels. Thus, aldosterone levels should be unaffected in Sheehan syndrome.
A 72-year-old female with history of hypertension, chronic kidney disease stage IV, and worsening headaches over the last few weeks is brought to the ICU for airway watch after falling in her bathroom and suffering multiple rib fractures and mild respiratory distress. CT head without contrast demonstrates no signs of acute cranial bleed but notes “an enlarged pituitary with concern for sellar mass.”
What is the best imaging procedure to further investigate?
Correct Answer: B
Magnetic resonance imaging (MRI) is the diagnostic modality of choice for most sellar masses. Compared to CT, MRI provides greater soft-tissue contrast, which allows clear visualization of pituitary morphology and neighboring structures, including the optic chiasm, optic nerves, cavernous sinuses, and carotid arteries. The one exception is that calcifications in a craniopharyngioma or meningioma are seen better by CT scan. Regardless, the initial study of a suspected sellar mass should be a MRI scan.
Gadolinium is used as an intravenous contrast agent to enhance and improve the quality of MRI imaging. Normal pituitary tissue takes up gadolinium more than surrounding tissue and will exhibit a higher intensity signal. Micro- and macroadenomas, craniopharyngiomas, and meningiomas take up gadolinium to a less degree than normal pituitary tissue but more than surrounding tissue; this characteristic can help identify a sellar mass. Gadolinium should not be used in patients with moderate to advanced renal failure (eGFR <30 mL/min), as it has been associated with nephrogenic systemic fibrosis. Patients should be well informed of the risks associated with gadolinium administration if its use is warranted.
A 22-year-old previously healthy female is brought to the emergency department from a rave party with a chief complaint of “dizziness.” Per her friends, the patient had taken a tablet of “ecstasy.” There was no report of other drug use or excessive water intake. Her blood pressure is 108/62 mm Hg, pulse 115 beats/min, respiration rate 18 breaths/min, pulse oximetry 98% on room air, and afebrile. Physical examination demonstrates normal skin turgor, normal cardiac examination, clear lungs, no edema, and nonfocal neurologic examination. Head CT and chest X-ray are negative. Her labs are:
Alcohol level is 0 and toxicology screen is negative.
What is the next best step in management?
Correct Answer: D
This patient presents with mildly symptomatic hyponatremia in the setting of ingestion of the drug 3,4-methylenedioxymethamphetamine (MDMA, the active ingredient in ecstasy). Her physical examination demonstrated no signs of hypovolemia, which would suggest either fluid/electrolyte loss with hypotonic repletion, or hypervolemia, which would suggest a complex neuroendocrine response from cirrhosis or congestive heart failure. Instead, her euvolemic status makes SIADH the most likely etiology of this patient’s condition. MDMA is a serotonin agonist, and there is sufficient data that not only is ADH release mediated by serotonin, but ADH levels increases with MDMA administration. This is also consistent with the association of selective serotonin reuptake inhibitors with SIADH.
Treatment of any patient should begin with assessment of airway, breathing, and circulation. This patient has no serious symptoms, with dizziness her main complaint. Given her mild symptoms, this patient should be treated with fluid restriction of less than 800 mL/d, which is the mainstay of treatment for most patients with SIADH. If fluid restriction does not improve serum sodium >130 mEq/L, oral salt tablets can be given. Loop diuretics are used when the urine osmolality is more than twice that of the plasma. Other therapies, such as tolvaptan, demeclocycline, or lithium, are not recommended for the patient with mild symptoms. Hypertonic saline is reserved for more serious symptoms such as confusion, lethargy, and seizures.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us